Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 120, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 17, 2021, 3:24 PM EDT for Fluvanna County, Goochland County, Louisa County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 3:24 PM EDT (19:24 UTC)
- Expired
- Jul 17, 2021, 4:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fluvanna County, VA, Goochland County, VA, Louisa County, VA
The radar
The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:40 PM EDT | TSTM WND DMG | 3 N Tabscott, VA | TREE DOWN AT WHITESELL RD AND BROAD ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WUUS51 KAKQ 171924
SVRAKQ
VAC065-075-109-172000-
/O.NEW.KAKQ.SV.W.0120.210717T1924Z-210717T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
324 PM EDT Sat Jul 17 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Northeastern Louisa County in central Virginia...
Northwestern Goochland County in central Virginia...
East central Fluvanna County in central Virginia...
* Until 400 PM EDT.
* At 323 PM EDT, a severe thunderstorm was located near Kents Store,
or near Hadensville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* This severe thunderstorm will be near,
Mineral around 335 PM EDT.
Bumpass around 345 PM EDT.
Other locations impacted by this severe thunderstorm include
Pendleton, Yanceyville, Fredericks Hall, Tabscott, Apple Grove,
Cuckoo and Caledonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3809 7782 3808 7781 3808 7779 3806 7778
3805 7777 3805 7775 3802 7775 3803 7773
3802 7773 3801 7769 3794 7771 3774 7812
3790 7820
TIME...MOT...LOC 1923Z 237DEG 48KT 3788 7805
HAIL...0.75IN
WIND...60MPH
$$
SEYMOUR2 follow-up statements
860
WWUS51 KAKQ 171944
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
344 PM EDT Sat Jul 17 2021
VAC065-075-109-172000-
/O.CON.KAKQ.SV.W.0120.000000T0000Z-210717T2000Z/
Louisa VA-Goochland VA-Fluvanna VA-
344 PM EDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN LOUISA...NORTHWESTERN GOOCHLAND AND EAST CENTRAL
FLUVANNA COUNTIES...
At 342 PM EDT, a severe thunderstorm was located near Mineral, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
This severe storm will be near...
Mineral around 355 PM EDT.
Bumpass around 405 PM EDT.
Other locations impacted by this severe thunderstorm include
Pendleton, Yanceyville, Fredericks Hall, Apple Grove, Cuckoo and
Tabscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wakefield.
&&
LAT...LON 3809 7782 3808 7781 3808 7779 3806 7778
3805 7777 3805 7775 3802 7775 3803 7773
3802 7773 3801 7769 3794 7771 3778 7806
3791 7816
TIME...MOT...LOC 1942Z 237DEG 27KT 3793 7795
HAIL...0.75IN
WIND...60MPH
$$
SEYMOUR832
WWUS51 KAKQ 171958
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
358 PM EDT Sat Jul 17 2021
VAC065-075-109-172007-
/O.EXP.KAKQ.SV.W.0120.000000T0000Z-210717T2000Z/
Louisa VA-Goochland VA-Fluvanna VA-
358 PM EDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOUISA...
NORTHWESTERN GOOCHLAND AND EAST CENTRAL FLUVANNA COUNTIES WILL EXPIRE
AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wakefield.
LAT...LON 3809 7782 3808 7781 3808 7779 3806 7778
3805 7777 3805 7775 3802 7775 3803 7773
3802 7773 3801 7769 3794 7771 3778 7806
3791 7816
TIME...MOT...LOC 1957Z 237DEG 48KT 3804 7774
$$
SEYMOURWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:01 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 17, 2:01 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 201 PM EDT Sat Jul 17 2021 .SYNOPSIS... Bermuda high extends into the area through late today. A weak cold front slowly moves through the local area Sunday into Monday. Afternoon shower/storm chances will continue through early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM EDT Saturday... Sunny this morning as the Bermuda high dominates, with temperatures rising into the low/mid 80s. Surface analysis depicts a lee trough west of the local area. A cold front will move through the Ohio Valley associated with a shortwave. A secondary shortwave will move through the local area late this afternoon into early tonight. This will allow for storms to fire off the lee trough by late afternoon in the western piedmont. Storms will grow into clusters and lines capable of strong to locally severe winds given high CAPE (widespread 2000-3000+ J/kg). The main limiting factors for a more widespread severe threat will be generally weak shear on the order of ~20 kt. Nevertheless, given PWATs of around 2.00", high CAPE, and an inverted-V sounding, water- loaded downbursts will be possible. SPC has placed most of the FA in a marginal risk for severe weather to account for this threat. Storms will gradually move east through the evening and into tonight. Highs today in the lower to mid 90s and dew points in the lower to mid 70s will lead to heat indices above 100F for most of the FA with 100-105 heat indices possible invof the Chesapeake Bay in eastern VA where locally higher dewpoints will reside. Have opted against issuing a Heat Advisory at this time due to the marginal nature and uncertainty regarding coverage of afternoon CU fields as well as the extend to which mixing will lower dews near the Chesapeake Bay. Storms taper off late tonight with isolated showers possible. Rainfall totals generally <1" are expected with locally heavier amounts in areas where storms train. The best chance for heavy rain will be the Eastern Shore. Lows tonight in the lower to mid 70s (although isolated upper 60s will be possible in Louisa). && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 400 AM EDT Saturday... The cold front slowly approaches from the NW Sunday. CAMs disagree about the southward extent of the front, but current thinking is that it will end up in the northern piedmont near the border of our NW counties. Storms/heavy rain may form through the day Sunday along and ahead of the front, continuing into Sunday night in SE VA/NE NC. High temperatures will be cooler, in the upper 80s given widespread cloud cover and convection. Lows Sun night in the mid 60s to lower 70s. The cold front continues to gradually move SE through the FA through Mon, eventually becoming stalled near the coastline by Tues. Given the slow moving nature of the front and high PWATs, locally heavy rain will be possible in SE VA/NE NC where rounds of showers/storms occur through Mon. Storm total rainfall in this region is expected to be 1-2" with most of that falling on Sun and Mon. Highs Mon in the lower to mid 80s. Lows Mon night in the mid 60s to around 70F. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 415 AM EDT Saturday... The front remains stalled near the coast through Wed before a second cold front moves in from the north Wed into Thurs before it too becomes stalled near the coast. Showers/storms will be possible in the S/SE invof the original stationary front. Additional showers/storms will be possible across the FA Wed with the second cold front with primarily dry conditions expected through Thurs as high pressure settles in. Another weak cold front moves through Fri with a slight chance for a few showers/storms. Highs will range from the mid to upper 80s Tues and from the upper 80s to around 90F Wed-Sat. Lows will range from the mid 60s to around 70F Tues through Fri nights. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... High pressure is centered well off the Southeast coast as of 18z, with low pressure and an associated cold front over the upper Ohio Valley and western slopes of the Appalachians. Locally, SCT CU are developing with bases of 4-5kft along with a SW wind of 8-12kt and occasional gusts to ~20kt. Showers/tstms are developing in vicinity of a lee-side trough, and this activity is expected to slowly push eastward through the late afternoon and evening. At this time showers/tstms are expected to approach RIC around and after 22z, and around and after 00z for SBY, and after 03z for PHF/SBY, with a lesser chc and mainly after 06z for ECG. Any showers/tstms have the potential to produce strong wind gusts with IFR/LIFR vsby possible in heavy rain. The cold front is expected to settle into southern VA/NE NC by Sunday. Therefore, additional showers/tstms are expected Sunday, especially across southern VA and NE NC. Flight restrictions are possible Sunday night and Monday as the cold front lingers near the VA/NC border bringing cloud cover and periodic chances of showers and tstms. Drier conditions arrive by midweek as high pressure builds into the area. && .MARINE... As of 315 AM EDT Saturday... One more day of hi pres offshore dominating the wx over the local waters then a cold front will slowly cross the waters tonight through Mon morning. SW winds starting out avgg aob 15 kt becoming S today ahead of the approaching front from the WNW. Waves 1-2 ft/seas 2-4 ft. Wind probs indicating S winds pick up a bit late today into tonight (avgg 15 kt on the bay/rivers/sound...15-20 kt on the ocean). Waves 1-3 ft...seas 3-4 ft...maybe 5 ft out at or past 20 nm. Lowering SW winds Sun...becoming VRB (S) and NNW winds (elsw). The front will be slow to clear the far srn waters Sun night through Mon morning. For now...keeping conditions BLO SCA through the forecast period. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...RMM NEAR TERM...AJZ/RMM SHORT TERM...RMM LONG TERM...RMM AVIATION...AJZ MARINE...ALB
Hazardous weather outlook, Jul 17, 4:27 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 427 AM EDT Sat Jul 17 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-180830- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 427 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Heat index values around 100 to 104 degrees are expected this afternoon. In addition, scattered storms are expected late this afternoon into early tonight. A few storms may be severe and pose a risk of damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 17, 2:14 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Sat Jul 17 2021
VAZ048-061-062-509-510-171900-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
214 PM EDT Sat Jul 17 2021
...THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...
At 212 PM EDT, a strong thunderstorm was located over Fork Union,
moving northeast at 25 mph.
Wind gusts of 30 to 40 mph, heavy rain and pea size hail are
possible with this storm.
Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Fork Union, Lake Monticello,
Columbia, Fife, Ferncliff, Lakeside Village, Boswells Tavern, Kents
Store, Troy, Duncan, Gordonsville, Scottsville, Louisa Airport, Green
Springs, Shores and Central Plains.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3810 7784
3806 7778 3805 7775 3802 7775 3803 7773
3801 7770 3763 7819 3765 7825 3769 7824
3774 7842 3778 7848 3780 7849
TIME...MOT...LOC 1812Z 234DEG 21KT 3774 7824
JMSpecial weather statement, Jul 17, 2:39 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
239 PM EDT Sat Jul 17 2021
VAZ060-061-171930-
Cumberland-Prince Edward-
239 PM EDT Sat Jul 17 2021
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
CUMBERLAND AND WESTERN PRINCE EDWARD COUNTIES...
At 239 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Hixburg to near Pamplin City. Movement was
east at 20 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
Locations impacted include...
Cumberland, Farmville, Longwood University, Hampden Sydney, Hampden
Sydney College, Guinea Mills, Darlington Heights, Prospect, Raines
Tavern, Tuggle, Allens Mill, McRae, Hawk, Kingsville, Elam, Reeds and
Worsham.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3726 7868 3732 7863 3734 7860 3736 7860
3740 7859 3739 7858 3738 7859 3733 7851
3733 7847 3751 7834 3751 7820 3713 7851
3715 7855 3714 7859 3717 7863 3719 7864
3720 7869
TIME...MOT...LOC 1839Z 253DEG 17KT 3734 7862 3723 7870
JMSpecial weather statement, Jul 17, 2:58 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
258 PM EDT Sat Jul 17 2021
VAZ048-062-509>511-171945-
Goochland-Western Hanover-Fluvanna-Western Louisa-Eastern Louisa-
258 PM EDT Sat Jul 17 2021
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT LOUISA...NORTHWESTERN
GOOCHLAND...NORTHWESTERN HANOVER AND NORTHEASTERN FLUVANNA
COUNTIES...
At 257 PM EDT, thunderstorm with heavy rain were located over
Mineral, moving northeast at 30 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Gum Spring, Ferncliff,
Bumpass, Kents Store, Orchid, Louisa Airport, Central Plains,
Tabscott, Trevilians, Othma, Wares Crossroads, Wilmington, Pendleton,
Sandy Hook, Stage Junction and Mabelton.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3814 7804 3814 7801 3812 7798 3810 7784
3805 7777 3805 7775 3802 7775 3803 7773
3801 7772 3799 7764 3797 7763 3796 7762
3795 7762 3796 7757 3794 7756 3772 7794
3781 7837
TIME...MOT...LOC 1857Z 244DEG 32KT 3800 7793
JMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:14 PM EDT | Special Weather Statement | AKQ | Fluvanna, Louisa | 46 min |
| Jul 17, 2:39 PM EDT | Special Weather Statement | AKQ | Prince Edward | 51 min |
| Jul 17, 2:58 PM EDT | Special Weather Statement | AKQ | Fluvanna, Louisa | 47 min |
| Jul 17, 3:36 PM EDT | Special Weather Statement | AKQ | Amelia, Nottoway, Prince Edward | 24 min |
| Jul 17, 4:02 PM EDT | Special Weather Statement | AKQ | Louisa | 43 min |
| Jul 17, 6:02 PM EDT | Special Weather Statement | AKQ | City of Richmond | 28 min |
| Jul 17, 6:27 PM EDT | Special Weather Statement | AKQ | King William, New Kent | 33 min |
| Jul 17, 6:36 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 39 min |
| Jul 17, 7:01 PM EDT | Special Weather Statement | AKQ | Brunswick, Chesterfield, Dinwiddie, Henrico, City of Colonial Heights, City of Hopewell and 1 more | 44 min |
| Jul 17, 7:13 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Lunenburg, Nottoway | 47 min |
| Jul 17, 7:24 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield, Dinwiddie, Henrico, City of Colonial Heights | 51 min |
| Jul 17, 7:33 PM EDT | Special Weather Statement | AKQ | Lancaster, Middlesex, Northumberland | 42 min |
| Jul 17, 7:50 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Dinwiddie, Henrico, Prince George, City of Colonial Heights and 2 more | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.